Please login or register.

Login with username, password and session length
Advanced search  

News:

Please have a look at the questionnaire page if you have a spare minute.

twitter facebook instagram blogger

Author Topic: Struggling on new anti-depressant  (Read 1057 times)

ali 61

  • Member
  • *
  • Posts: 79
Struggling on new anti-depressant
« on: November 04, 2018, 02:17:52 PM »

Hi everybody.
My GP put me on Sertraline 25mg 11 days ago, for depression and anxiety. (HRT wasn't good for me and we decided on AD's between us)
At first I had nausea,dizziness and terrible fatigue.
But after 1 week the anxiety got worse,especially in the mornings.

By Day 9 I woke with a full-blown panic attack. It went on forever. I managed to get a dr to phone me. She said that it is very normal for starting-up on an AD and to try and persevere, as she felt it will help me eventually.

Today I had another panic attack. Luckily my neighbour was home from work and I was able to fetch her to help me. We phoned the Crisis number the dr had given me. Their advice was "try not to think about it and go out for a drive somewhere"!!!!!!! I told her I'm terrified and cant even leave the house. So she said it would be best to phone the Samaritans, as they (the crisis team) cant really help, as the tablets will work soon.
So that was as much use as a chocolate teapot.

My dr is phoning me again on Tuesday afternoon, which will be Day 14 to see how I'm doing.
I pray it will be better, as I cant imagine having to stop these, and start all over again on something different.

I dont know what you ladies can say to reassure me, but I felt the need to post and "chat" to you.. I live all alone and its only on a Sunday that my neighbour is around.
Maybe somebody will tell me its true..and this is perfectly normal for starting on AD's?
PLEASE dont give me any horror stories..I dont think I need to hear that right now. xx

Logged

lemondrop

  • Member
  • *
  • Posts: 31
Re: Struggling on new anti-depressant
« Reply #1 on: November 04, 2018, 02:23:09 PM »

Oh no that's rubbish xxx giving you a big hug xxxx I don't have any advice but hang on in there . I know this sounds trite but can you put a film on or something to pass the time . I've had panic attacks so you have my empathy xxxxx
Logged

Blot

  • Member
  • *
  • Posts: 442
Re: Struggling on new anti-depressant
« Reply #2 on: November 04, 2018, 02:35:22 PM »

Hi Ali 61. What dose are you on?

I have no experience of sertraline myself but know a few people who have been on it and after the initial side effects it worked very well for them. You could have a look at the No More Panic website as they have sections on the different types of medication and you could ask questions there. The crisis team sound like a total waste of time!

I have heard that it's normal for things to get worse before they get better in many cases so it might be a case of sticking it out. At least hang on until you speak to the doctor on Tuesday and see what she suggests, she may be able to prescribe something short term to get you through the initial side effects. I know how hard it is dealing with anxiety and I find it impossible to distract myself when I'm bad but remember panic attacks pass and although dreadful, don't try and fight them, they won't harm you.

Sorry I'm not much help but I wish you well. I might end up on these myself the way things are going.
Logged

BlueButterfly

  • Member
  • *
  • Posts: 398
Re: Struggling on new anti-depressant
« Reply #3 on: November 04, 2018, 02:58:11 PM »

Yes it is quite common to feel worse before feeling better with an antidepressant. It should get better soon. I'm sorry you are dealing with the anxiety now. I know anxiety and panic attacks are absolutely awful. You only have a couple of days before speaking with the doctor so that is good. It's always been easier for me to push through when I know I'll be able to speak to someone soon.

"Try not to think about it".... seriously? Wow. Obviously they have never had to deal with a panic attack. Try to find something to do to relax though.

Logged

Shadyglade

  • Member
  • *
  • Posts: 1179
Re: Struggling on new anti-depressant
« Reply #4 on: November 04, 2018, 04:15:57 PM »

Some people are super sensitive to this drug. I had a horrible reaction after only one tablet. The doctor has noted in my record that I must not be give them again. I would get back and ask for something else.
Logged

ali 61

  • Member
  • *
  • Posts: 79
Re: Struggling on new anti-depressant
« Reply #5 on: November 04, 2018, 06:13:12 PM »

Thank you for your replies ladies.
Blot...   I am still on 25mg. My GP said I only have to increase when I feel able to. She sent me 7 Lorazepam and I can take 1/2 if I get another panic attack. But I am scared to take them, as I know they are addictive, and I already feel so tired and spaced out.
Lemondrop..thank you for the hug. I did try putting a film/tv on, but am so tired I just cant concentrate at all on anything. I just seem to want to lay down with my eyes closed. (The dizziness doesnt help either)

I just ate a bowl of soup and feel sick now. I look like a stick insect already. :(

I didnt feel this bad when I originally went to the dr....so its come as a big shock. But I am praying things will eventually get better....like she assured me.

Thank you again for all the replies. xx
Logged

Annie0710

  • Member
  • *
  • Posts: 3847
Re: Struggling on new anti-depressant
« Reply #6 on: November 04, 2018, 06:52:46 PM »

This is exactly what happened to my daughter within a few days of starting sertraline.  She panicked (literally)and stopped them.  Gp told her she should've rode it out during the settling in period

She is now back on them and hasn't had the side effects

It's so easy for us to say, but if you can, ride this out and better days should be just round the corner x
Logged
Age 54
Hysterectomy 1999 age 32 and given 2mg oestrogen due to ovarian failure
Onset of new symptoms  2012 age 45
Diagnosed post meno 2015 age 48
2mg elleste solo til 2015
Started Estradot 75mcg 2015
Sept 2016 scan showed dissolved ovaries
May 2017 oestrogel & Tostran

CLKD

  • Member
  • *
  • Posts: 61867
Re: Struggling on new anti-depressant
« Reply #7 on: November 04, 2018, 07:12:21 PM »

In the 1980s had various anti-depressant medications until we found one which didn't make me feel sick.  I think we went through 6  and there were only 7 on the market.  I simply was unable to tolerate any side-effects.  Fortunately we hit on one that didn't make me nauseous and which helped.

Things have improved in the intervening years.  Some people do react opposite to what the drug is designed to do, a friend can't take any betablockas as she goes hyper for days  :o after 1 dose.

I would stop.  See how I feel.  I take the drug you have been given [Lorezapam] to take as necessary and because I know that it works for me, never worry about having to take more. Should that happen I would hi-tail it to the GP and discuss as I am more aware of my mental health requirements these days.

Relaxation therapy?  Soft music and drift? 
Logged
Changes can be scarey, even when we want them!

Shadyglade

  • Member
  • *
  • Posts: 1179
Re: Struggling on new anti-depressant
« Reply #8 on: November 04, 2018, 07:15:15 PM »

I would second what CLKD has said. Prescribing is hit and miss. Why take something that is making you worse when another may help.
Logged

NorthArm

  • Member
  • *
  • Posts: 298
Re: Struggling on new anti-depressant
« Reply #9 on: November 05, 2018, 07:02:36 AM »

Hi Ali61,

I hope you're feeling a bit better today xx

Last year, when this meno hell hit, I asked for Prozac (fluoxetine). I'd been on it for a short time in my 20s, and again in my 30s and it had worked marvellously.  Immediately, I developed the symptoms you've described - my gp prescribed Xanax and lorazepam to help me through. In my case they didn't. I asked him if he could test my hormones as I had been bleeding heavily for 6 weeks at that point. Of course they came back as meno, so he prescribed hrt as well. I tried all of it for about 3 weeks, then took myself off everything (I was sill feeling like you) and started my hrt journey. I trialled paroxetine earlier this year, and took myself off (slowly) when I realised it wasn't working. But I didn't feel as badly as last year. So I've upped my patch to 75 and am soon to have a Mirena fitted.

I guess what I'm trying to say is, ADs don't work for everyone. Sertraline (taken for just under a year because I had pnd after my daughter and was breast feeding) just made me feel unmotivated and flat, plus it gave me head zaps..so I wasn't keen to try it again. I have read that venfalaxine (Effexor) is one of the better ones to take at meno as it helps with the hot flushes. If a medication isn't working for you, then it isn't working for you - you may feel better on on of the newer SNRI types rather than the SSRI types xxxx

Good luck with it all, and big hugs xxxx
Logged

CLKD

  • Member
  • *
  • Posts: 61867
Re: Struggling on new anti-depressant
« Reply #10 on: November 05, 2018, 11:32:34 AM »

Oh the head zaps  :o ............  ::)
Logged
Changes can be scarey, even when we want them!